Hail, Westchester
- When
- June 6, 2:08 PM EST
- Where
- Westchester County, 2.5 mi WNW of Rye
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.000, -73.720
NWS Employee reports 1 inch hail.
A mid-level impulse aloft embedded within another larger-scale trough on the backside of a deep upper low over the Canadian Maritimes approached from the northwest along with a surface cold front. A severe thunderstorm developed and produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A mid-level impulse aloft embedded within another larger-scale trough on the backside of a deep upper low over the Canadian Maritimes approached from the northwest along with a surface cold front. A severe thunderstorm developed and produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 6, 12:34 PM EST, 1 hour 34 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
134 PM EDT Tue Jun 6 2023
.SYNOPSIS...
Low pressure over the Canadian Maritimes remains nearly
stationary through midweek, sending a cold front through the
area this afternoon. The low will then weaken the second half of
the week drifting south into the Gulf of Maine. Weak high
pressure builds in Saturday and moves offshore Sunday as a cold
front approaches. The front moves through the region late Sunday
into Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Main concerns into this evening are with scattered convection
and smoke/haze.
Steep lapse rates (7C) from the surface into the mid
levels will combine with marginal to moderate instability to
produce scattered showers and isolated thunderstorms.
Instability has been slowly increasing per SPC mesoanalysis.
Looks like about 500-750 J/KG of CAPE will occur this afternoon.
The CAMs continue to indicate a bit greater coverage across CT
and Long Island this afternoon/early evening. However, still
cannot rule out some convection elsewhere with the upper trough
and surface front moving through the area.
Storms should remain sub-severe, but CSU machine learning
severe probabilities still show a marginal risk for hail and
wind. An isolated severe thunderstorm cannot be ruled out with
the main concern from a damaging wind gusts due to dry subcloud
layer. Large hail threat looks limited since CAPE may be
limited. Rainfall amounts will should be under a quarter inch.
Smoke from wildfires across eastern Canada working across across
the area with some visibility restrictions down to 4-6sm. Some
locations across NE NJ and Lower Hudson Valley may briefly
improve with just haze/smoke aloft. Some of this improvement may
reach eastern portions of the area briefly early this afternoon.
The latest HRRR near surface smoke fields indicate higher
concentrations occurring later this afternoon and evening. This
area of smoke can be seen on visible satellite imagery and
surface obs across upstate NY and southeast Canada. Have
maintained smoke and haze in the forecast into tonight. Areas of
smoke likely continue into the evening.
NW winds at times today may gusts as high as 20 to 25 mph. This
combined with the low RH values (30 to 35 percent) across NE NJ
will enhance the spread of any brush fires that do develop.
Highs today will be near seasonable levels in the 70s, perhaps
around 80 across metro NE NJ. Lows behind the cold front tonight
will be a few degrees below, ranging from the upper 40s inland,
to the upper 50s across NYC.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Deep-layered cyclonic flow and disturbances rotating about the
upper low will bring clouds each afternoon with a chance of
showers. There will be a bit more instability Thursday afternoon
and perhaps an isolated thunderstorm north and west of the NYC
metro. Temperatures will gradually cool down through Thursday.
For Thursday, leaned toward the cooler MOS versus the NBM due to
more cloud cover as the upper low retrogrades west across
northern New England.
Smoke and haze issues may linger into Wednesday, especially for
the western half of the forecast area.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Omega blocking will persist into Saturday as a large closed
upper low remains over the northeast and into eastern Canada.
The low weakens Saturday and drifts northeast as additional
energy rotates into the upper trough. That low deepens and
becomes closed off Sunday and remains into Monday. Overall, the
extended period will be unsettled except for a brief dry period
late Saturday into Sunday as weak ridging builds into the
northeast. Temperatures will be generally just below seasonal
normal levels, except for Sunday with the ridge and dry weather.
There is a chance of showers into Saturday with a slight chance
of thunderstorms inland late Friday where there will be better
instability and forcing. Additional showers and thunderstorms will
be possible with a cold front Sunday and Monday. Generally
followed the NBM guidance except with a few adjustments to the
probabilities.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A cold front will approach this afternoon and move through
during through the late afternoon.
SHRA and TSRAs have developed across the LoHud Valley and are
moving SE into SW CT. Best chance of thunder should be at the
CT and Long Island terminals, especially KGON where brief IFR
cond may be possible.
Light WNW should increase by early afternoon, with gusts near
or just over 20 kt through 00Z. Winds shift NW after fropa,
them diminish later this evening.
Smoke from Quebec wildfires will limit slant range visibility at
times today, especially for NYC terminals and KISP/KGON/KBDR.
Less confidence in reduction in vsby for KEWR/KTEB/KSWF based on
latest satellite trends for the smoke.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
AMD may be needed this afternoon for tstm timing/coverage.
OUTLOOK FOR 06Z TUESDAY THROUGH SATURDAY...
Late tonight: VFR.
Wednesday: VFR. W-NW winds G20kt. MVFR vsby again possible in
smoke/haze at the NYC metros from 20Z-24Z.
Thursday through Friday: Mainly VFR. Chance of afternoon and early
evening showers both days.
Saturday: VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Winds and seas likely remain below SCA levels through Saturday
night as low pressure over the Canadian Maritimes weakens. Weak
low pressure will then remain in the vicinity of the forecast
waters through Saturday.
&&
.FIRE WEATHER...
NW winds at times today may gust as high as 20 to 25 mph. This
combined with the low RH values (30 to 35 percent) across NE NJ
will enhance the spread of any brush fires that do develop.
&&
.HYDROLOGY...
No hydrologic impacts expected through the beginning of next week.
&&
.TIDES/COASTAL FLOODING...
Low pressure over the Canadian Maritimes continues to produce E
swell that in tandem with high astronomical tides is keeping water
levels higher than usual, especially in the back bays of Nassau.
Followed the Stevens NYHOPS bias-corrected central forecast and
issued a coastal flood advisory is in effect for the high tide cycle
late this evening. Water levels there may barely touch minor
thresholds with the high tide cycles both Wed/Thu nights as well.
There is a low risk for the development of rip currents at the
ocean beaches today and Wednesday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Coastal Flood Advisory from 9 PM this evening to midnight EDT
tonight for NYZ179.
NJ...None.
MARINE...None.
&&
SYNOPSIS...MET/DW
NEAR TERM...DS/DW
SHORT TERM...DW
LONG TERM...MET
AVIATION...DBR/EA
MARINE...MET/DW
FIRE WEATHER...
HYDROLOGY...MET/DW
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service New York NY 323 AM EDT Tue Jun 6 2023 ANZ331-332-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006- 103>108-NYZ067>075-078>081-176>179-070830- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield- Northern New Haven-Northern Middlesex-Northern New London- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 323 AM EDT Tue Jun 6 2023 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Special Weather Statement
National Weather Service New York NY
149 PM EDT Tue Jun 6 2023
NYZ067-068-061815-
Putnam NY-Orange NY-
149 PM EDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of northeastern Orange
and western Putnam Counties through 215 PM EDT...
At 148 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gardnertown, or near Newburgh, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newburgh, Walden, Cold Spring, New Windsor, Gardnertown, Fahnestock
State Park, Orange Lake, Firthcliffe, Vails Gate, Balmville, Cornwall
On Hudson and Maybrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4160 7409 4161 7407 4158 7405 4159 7395
4153 7400 4146 7400 4144 7398 4149 7393
4151 7374 4137 7384 4149 7425 4159 7419
4158 7413 4161 7413
TIME...MOT...LOC 1748Z 309DEG 13KT 4156 7405
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DSSpecial Weather Statement
National Weather Service New York NY
216 PM EDT Tue Jun 6 2023
CTZ009-NYZ067>071-061900-
Southern Fairfield CT-Putnam NY-Rockland NY-Southern Westchester NY-
Northern Westchester NY-Orange NY-
216 PM EDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of southern Fairfield,
central Westchester, east central Orange, western Putnam and Rockland
Counties through 300 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Peekskill, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stamford, Norwalk, Port Chester, Ossining, Peekskill, New Canaan,
Haverstraw, Mount Kisco, West Point, Greenwich, Harrison, Darien,
Hawthorne, Harriman and Bedford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4137 7387 4133 7381 4115 7344 4098 7369
4129 7417 4143 7402
TIME...MOT...LOC 1816Z 305DEG 31KT 4130 7397
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DSSpecial Weather Statement
National Weather Service New York NY
259 PM EDT Tue Jun 6 2023
NJZ006-106-108-NYZ074-075-061930-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Kings (Brooklyn) NY-
Richmond (Staten Is.) NY-
259 PM EDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of Hudson, eastern
Union, southeastern Essex, Richmond and Kings Counties through 330 PM
EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elizabeth, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newark, Elizabeth, Bayonne, Linden, Coney Island, Todt Hill,
Huguenot, The Verrazano Narrows Bridge, Bay Ridge, Port Richmond,
Tompkinsville, Bensonhurst, Oakwood, Sheepshead Bay and Annadale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4051 7419 4055 7425 4056 7422 4060 7421
4060 7426 4059 7428 4061 7431 4064 7429
4066 7429 4074 7417 4069 7405 4068 7406
4064 7406 4067 7402 4058 7386 4056 7400
4060 7404 4053 7410
TIME...MOT...LOC 1859Z 301DEG 25KT 4063 7418
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DSThe Brookhaven radar (KOKX), 73 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
3 hail. Local standard time, as filed.
NWS Employee reports 1 inch hail.
Public reports 1 inch hail.
Center Island Police Department reports 1.25 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105959, 1105960, 1105961.